Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Condomn Break with Prostitute - PEP
Feb 13, 2012

I had sex with a female prostitute in Thailand (I know how stupid this sounds). I am South African. On pulling out I discovered the condomn was broken. As I ejaculated quickly I estimate I was not in her for more than 1 minute. After questioning her I think she may well be HIV + (I did not want to push this issue as it can be difficult to tackle).

Unfortunately I noticed when cleaning myself I had pre-existing "abrasians" just below the penis head. I squeezed - no blood [I think this was from excessive masterbating - again I know how stupid this sounds].

I went to a local hospital and was prescribed lamivudine + zidovudine & stocrin [ initial blood test came back negative]. I have had exposure in the past (ironically from actual innocent behaviour) and knew that PEP was the best option. I also knew that the lamivudine + zinovudine (combination in one pill) needed to be taken 12 hours apart due to literature and education back home - this was not explained to me by the doctor and the message simply said one in the morning and one in the evening.

It was also not explained that I needed to take stocrin everyday (due to language barrier) - it simply said take one before bed. I did not know it formed part of the PEP treatment or needed to be taken at regular intervals. So for the first day I did not take it. I also did not take it on time (ie. every 24 hours) for the next four days - I only did so from Day 5 after showing my local GP the packaging (on my return home). I did take the lamivduine + zinovudine correctly (every 12 hours - one tablet twice a day).

I also have a problem in that on the airplane journey home (on the fourth day) I tried to time the taking of the pills correctly - this was also a little difficult and I do not think I got it right. On my return home I had to adjust the timing of the pills (three and a half hours back) as keeping to the original timing would have meant taking the pills in the early hours of the morning due to the time difference (I tried and found it difficult and was very fatigued). I consulted my local GP on this - he agreed it was better to do this rather than risk falling asleep and not taking treatment). I have been experiencing the following since Day 1 after exposure:

a. Dizziness (Day 2)- this may be due to diarrhea (below) and lack of nutrients b. Diarrhea (Day 2 - Day 3)[have had this consistently into Day 8 now and have been taking immodium often]. Note my stomach has always since childhood been susceptible to diarrhea and I have been taking immodium / probiotics since a teenager. c. Sore throat - I have been suffering with a sore throat for months now (on and off) - but it has gotten worse over the last few days. d. Rash (may have been due to sunburn - only on my right arm and where the arm would face the sun - I have had these in the past - but timing cannot be coincidental) e. Fatigue - I think this is from worry and anxiety.

I have been distracted at work. I have been finding this difficult. I know that my behaviour is not acceptable (even though I have done this sort of thing in the past this is the first time something like this has happened and I am really afraid).

My questions are:

1. Will the inconsistency in Stocrin use greatly jeapoardise my treatment? 2. Will the change in timing of PEP medication greatly jeapordise my treatment? 3. Is it possible that with the diarrhea my body did not absorb the PEP treatment (I had been to the toilet on drinking water - sometimes 10 mins after taking medication)? 3. Are the abrasians a serious concern (they were only below the crevice between my penis head and the shaft)? 4. Are the symptoms I am displaying normal for PEP usage? Or is this ASR (I am so scared)? 5. Did the diarrhea (I have lost about 3 - 4 kg due to constant diarrhea) compromise my immune system so it affected its ability to fight the HIV virus? 6. Are HIV strains in Thailand more drug resistant and more infectious (I have heard this)

I know I should not be reading anymore as each bit of information makes things a little scarier. And the truth is there is not much I can now do but hope.

Response from Dr. Wohl

Your exposure was a significant one, although the risk of infection still remains low. That you took any PEP reduces that risk further. No one knows how much PEP is needed to prevent infection and AZT/3TC alone may have been sufficient. Your symptoms may be due to the HIV meds, nerves or something else.

Really, what you need to do is a) get an HIV test now (HIV antibody and p24 combo would be ideal), if negative, complete the course of the PEP and then get HIV tested again per protocol (typically 6 weeks or so after exposure).

DW



Previous
risk is there?
Next
HIV Testing - window period

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement